logo
Question of the Week
Video Library
Ophthalmology Books & Manuals
Cyber-Sight Atlas of Eye Diseases
The Ophthalmology Minute
Nursing Education
Eye Care Equipment
ORBIS Program Features
Free Online Journals
Ophthalmology Links
Ask a Professor
Print ViewPrint this Page
Strabismus -  How to manage intermittent esotropia Lecture 21 of 54  NEXT»

"I recently examined an 18-year-old girl who presented with the complaint of intermittent esotropia with diplopia. Her mother said that the deviation started when her daughter was 5 or 6 years old.  While it has been occurring less often, the girl is complaining more. The deviation measures as much as 40 prism diopters. Her cycloplegic refraction is OD +0.25 and OS +0.50.  The deviation occurs now mostly when the girl is excited or is emotionally disturbed. Her vision without correction when her eyes are straight is OD 20/20 and OS 20/25. When her eyes are straight she has fusion to 40 seconds with the Titmus test. When her eyes are crossed the girl complains of blurred vision along with the diplopia. The girl is insisting that she have surgery to "straighten" her eyes. Her mother tells me to do what I think is best. How should I manage this patient? Should I do a bimedial rectus recession? Is there any medical or optical treatment available? What will be the eventual outcome for this patient?"

 

This girl appears to have accommodative spasm or spasm of the near reflex. In this setting, when there is a marked esotropia associated with blurred vision, she is probably excessively accommodating and accommodative convergence is causing the eyes to cross. This can be confirmed by doing retinoscopy while she is esotropic. You will probably find a moderate amount of induced myopia. In my experience this is always a "functional" or psychophysiologic problem. Surgery is inappropriate here as operating for the esotropia that is present when she is excessively accommodating will result in an exotropia when accommodation is relaxed. This can often be hard to treat. In my experience, a trial with atropine for several weeks to prevent accommodation will sometimes break the cycle and cure the problem. Many patients continue to have the problem when the atropine is discontinued. If it seems appropriate, a referral to a psychotherapist may be in order. Some patients need to stay on atropine indefinitely. In that case, she would need to be placed in a bifocal.

- Burton J. Kushner, M.D.

 

 


Lecture 21 of 54 «Previous Lecture   1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 37 38 39 40 41 42 43 44 45 46 47 48 49 50 51 52 53 54    Next»
footer logo